Format

Send to

Choose Destination
See comment in PubMed Commons below
Cancer. 2004 May 15;100(10):2261-8.

Incidence of chemotherapy-induced nausea and emesis after modern antiemetics.

Author information

1
Department of Medicine, University of Vermont, Burlington, Vermont 05401, USA. Grunberg@uvm.edu

Abstract

BACKGROUND:

The authors determined the incidence of acute and delayed chemotherapy-induced nausea and emesis (vomiting) (CINV) among patients receiving highly (HEC) or moderately (MEC) emetogenic chemotherapy. They also assessed whether physicians and nurses accurately recognized the incidence of acute and delayed CINV in their own practices.

METHODS:

A prospective, observational study of adult patients receiving HEC or MEC for the first time was performed. Before patient enrollment, medical oncologists and oncology nurses estimated the incidence of acute (Day 1) and delayed (Days 2-5) CINV after first administration of HEC and MEC in their own practices. Eligible patients from their practices then completed a 6-day diary including emetic episodes, nausea assessment, and antiemetic medication use. Observed incidence rates of acute and delayed CINV were compared with physician/nurse predictions.

RESULTS:

Twenty-four physicians and nurses and 298 eligible patients (67 receiving HEC and 231 receiving MEC) were recruited from 14 oncology practices in 6 countries. Greater than 35% of patients overall experienced acute nausea, whereas 13% experienced acute emesis. Delayed nausea and emesis were observed in 60% and 50% of HEC patients, respectively, and in 52% and 28% of MEC patients, respectively. Delayed symptoms appeared without acute symptoms after HEC (emesis, 38%; nausea, 33%) and MEC (emesis, 19%; nausea, 21%). Physicians and nurses accurately predicted the incidence of acute CINV but underestimated the incidence of delayed nausea and emesis after HEC by 21 and 28 percentage points, respectively, and delayed nausea after MEC by 28 percentage points. Greater than 75% of physicians and nurses underestimated the incidence of delayed CINV after both HEC and MEC.

CONCLUSIONS:

Physicians and nurses markedly underestimated the incidence of delayed nausea and emesis after both HEC and MEC. Delayed nausea and emesis, which may appear even in the absence of acute nausea and emesis, remain important targets for improved therapeutic intervention.

PMID:
15139073
DOI:
10.1002/cncr.20230
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center